Haemotology case, treatment needed! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-20-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 351 Times in 169 Posts
Reputation: 374
Blood Haemotology case, treatment needed!

A 70 year old who has had complicated hip replacement on subcutaneous prophylatic heparin developed DVT of left leg. Platelet count 78,000/mm3. Which measure will hep to prevent future complications?

A) start warfarin
B) stop heparin
C) IVC filter
D) perform venography
E) platelet transfusion
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message



  #2  
Old 03-20-2011
USMLE Forums Guru
 
Steps History: ---
Posts: 332
Threads: 48
Thanked 168 Times in 107 Posts
Default

IVC filter.
Reply With Quote Quick reply to this message
The above post was thanked by:
1TA2B (03-21-2011)
  #3  
Old 03-20-2011
cool_atomic's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 472
Threads: 29
Thanked 224 Times in 135 Posts
Reputation: 247
Default

future complication ?Pulmonary embolism, venous filter would be my answer.
Reply With Quote Quick reply to this message
The above post was thanked by:
1TA2B (03-21-2011)
  #4  
Old 03-21-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 351 Times in 169 Posts
Reputation: 374
Default

Hey guys!

That was my answer too.

But the correct answer was-stop heparin. This is a case of HIT-heparin induced thrombocytopenia, with increased platelet activation causing thrombosis. After stopping heparin, to start thrombin inhibitors!

Any one can explain more - HIT?
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
  #5  
Old 03-21-2011
tkourkou's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 220
Threads: 35
Thanked 282 Times in 99 Posts
Reputation: 292
Default

paradoxically HIT is linked to increased risk of thrombosis (both venous and arterial), thats why you need to stop heparin.

A good alternative is to start thrombin inhibitors like argatroban
__________________
No one has ever been killed from work
Reply With Quote Quick reply to this message
The above post was thanked by:
1TA2B (03-21-2011)
  #6  
Old 03-21-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 132
Threads: 11
Thanked 184 Times in 70 Posts
Reputation: 194
Default

There are two types of HIT

HIT Type I
-DIRECTLY causes platelet aggregation
-seen within the first 2 days of tx
-no tx necessary, just discontinuation of heparin

and

HIT Type II
-caused by antibodies (directed at platelet factor 4) that effectively destroy platelets, dropping platelet count by 50% in 3-12 days
-heparin-platelet factor 4 complexes bind to serum antibodies. These complexes bind platelets to cause aggregation, activation, platelet destruction, and increased release of platelet factor 4, resulting in paradoxical thrombocytopenia and thrombosis.
-tx: discon hep immediately, argatroban and lepirudin (an anticoagulant that functions as a direct thrombin inhibitor)
Reply With Quote Quick reply to this message
The above post was thanked by:
1TA2B (03-21-2011)
  #7  
Old 03-21-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 351 Times in 169 Posts
Reputation: 374
Default

That's useful. Thanks

Quote:
Originally Posted by healer2b View Post
There are two types of HIT

HIT Type I
-DIRECTLY causes platelet aggregation
-seen within the first 2 days of tx
-no tx necessary, just discontinuation of heparin

and

HIT Type II
-caused by antibodies (directed at platelet factor 4) that effectively destroy platelets, dropping platelet count by 50% in 3-12 days
-heparin-platelet factor 4 complexes bind to serum antibodies. These complexes bind platelets to cause aggregation, activation, platelet destruction, and increased release of platelet factor 4, resulting in paradoxical thrombocytopenia and thrombosis.
-tx: discon hep immediately, argatroban and lepirudin (an anticoagulant that functions as a direct thrombin inhibitor)
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message



Reply

Tags
Hematology-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
An anemia case! ecgram USMLE Step 1 Forum 10 08-21-2013 09:58 PM
Here is an interesting case! chamarezka USMLE Step 2 CK Forum 5 03-17-2011 11:13 AM
Addison case? kemoo USMLE Step 1 Forum 2 02-09-2011 09:48 PM
Headache Case Hohepa USMLE Step 2 CK Forum 4 03-23-2010 11:42 AM
Syncope Case Homer88 USMLE Step 2 CK Forum 4 03-21-2010 03:06 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)